Alert archive / Kansas / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS Wichita, KS

July 3, 2022Wilson County, Woodson County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 3, 2022, 7:06 PM CDT for Wilson County, Woodson County, Kansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2022, 7:06 PM CDT (00:06 UTC)
Expired
Jul 3, 2022, 9:14 PM CDT
In force
2 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Wilson County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 144 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 8:52 PM CDTFLASH FLOOD2 Ne Benedict, KSA FEW LOW WATER CROSSINGS FLOODED IN THE BENEDICT AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3205 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3205 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

240 
WGUS53 KICT 040006
FFWICT
KSC205-207-040415-
/O.NEW.KICT.FF.W.0008.220704T0006Z-220704T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
706 PM CDT Sun Jul 3 2022

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Wilson County in southeastern Kansas...
  Eastern Woodson County in southeastern Kansas...

* Until 1115 PM CDT.

* At 706 PM CDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Between 2 and 4 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area through 9 PM. Flash flooding is likely.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks, streams,
           streets, rural roads, highways, and underpasses.

* Some locations that may experience flash flooding include...
  Neodesha, Fredonia, Yates Center, Altoona, Buffalo, Neosho Falls, 
  Benedict, Rose and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3804 9574 3804 9552 3738 9553 3739 9592

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Kleinsasser
1 follow-up statement
243 
WGUS73 KICT 040214
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
914 PM CDT Sun Jul 3 2022

KSC205-207-040224-
/O.CAN.KICT.FF.W.0008.000000T0000Z-220704T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilson KS-Woodson KS-
914 PM CDT Sun Jul 3 2022

...FLASH FLOOD WARNING IS CANCELLED FOR WILSON AND EASTERN WOODSON 
COUNTIES...

The heavy rain has ended, and flash flooding is no longer expected. 
However, various low-water crossings remain flooded across the 
warned area. Please continue to heed remaining road closures.

LAT...LON 3804 9574 3804 9552 3738 9553 3739 9592

$$

Kleinsasser

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 6:26 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 3, 6:26 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
626 PM CDT Sun Jul 3 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 302 PM CDT Sun Jul 3 2022

Current WV imagery shows ridging beginning to build back into the
region pushing the monsoonal plume of moisture to the north this
afternoon.  This will allow for a good amount of instability this
afternoon which could produce a few stray showers or thunderstorms
this evening and overnight.  While the chances for thunderstorms is
rather low, any thunderstorms that do develop will have enough
support to allow these storms to possibly be strong or severe.  This
threat will likely abate around midnight tonight.

Monday through Wednesday, ridging looks to increase will decent mid
level subsidence over the CWA.  This will allow for the heat to
return to the region and will keep temperatures up above normal for
the remainder of the short term.  Heat indices will also be on the
rise and will get into the low 100s.  Of the the next three days,
Tuesday and Wednesday look to be the hottest with heat indices in
the low to mid 100s each day. A heat advisory was issued for the
expected consecutive days of indices over 100.  A heat warning may
be required for parts of the CWA Wednesday but did not issue a watch
at this time to keep the number of head lines to a minimum.  Rain
chances will remain minimal for the remainder of the short term but
there is a chance for some thunderstorm activity Wednesday night in
Central Kansas.  At this time, it appears most of this activity will
remain to the north.

Metzger

.LONG TERM...(Thursday through Sunday)
Issued at 302 PM CDT Sun Jul 3 2022

The extended range looks to be a little tricky as the all the
ensemble families break the ridge down some and by extension, pull
some the moisture from the monsoonal plume back into the region.
This makes the temperature forecast for Thursday through Sunday
tricky.  The ECMWF families is by far the hottest and driest with
the GFS/Canadian families wetter and by extension cooler.  All the
models ensemble families indicate a good chance for showers and
thunderstorms into the weekend, they disagree on how fast this will
occur.  The ECMWF is much slower and does not bring in significant
chances until late Friday and into the weekend while the
GFS/Canadian are faster starting Thursday.  Cluster analysis for
this forecast cycle favors a later arrival indicating that Thursday
will likely remain hot with Friday and weekend being the time for
temperatures to cool a little but still remain hot for this time of
year. This uncertainty will keep occasional chances for showers and
thunderstorms Wednesday night through the weekend in the forecast
for now.  Timing and intensity is difficult to determine at this
time keeping confidence low.

Metzger

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 623 PM CDT Sun Jul 3 2022

Main concern through 06Z will be numerous thunderstorms producing
very heavy rainfall, small hail, and gusty winds across southeast
Kansas. There is also the potential for strong to marginally
severe storms across central Kansas, but coverage is expected to
be much more sparse. Atfer 06Z, VFR conditions should prevail, but
LLWS may affect portions of central Kansas through 12Z.
Thereafter, quiet and dry conditions will dominate the day
tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  98  76 101 /  10   0   0   0
Hutchinson      75  98  76 100 /  10   0   0   0
Newton          75  97  76  99 /  10   0   0   0
ElDorado        74  95  75  97 /  10   0   0   0
Winfield-KWLD   74  97  76  98 /  10   0   0   0
Russell         74 101  76 102 /  20   0   0  10
Great Bend      75 100  76 102 /  10   0   0  10
Salina          76  99  77 101 /  20   0   0  10
McPherson       75  98  76  99 /  10   0   0  10
Coffeyville     75  98  76  99 /  20   0   0   0
Chanute         75  96  76  97 /  20  10   0  10
Iola            74  95  76  96 /  20  10   0  10
Parsons-KPPF    76  97  76  98 /  20   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM Monday to 8 PM CDT Tuesday for KSZ032-
033-047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...JC
Hazardous weather outlook, Jul 3, 3:13 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
313 PM CDT Sun Jul 3 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
313 PM CDT Sun Jul 3 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Afternoon heat indices will be around 100 to 103 degrees for much
of the area. There is also a slight chance for thunderstorms to
develop last this afternoon into the early evening generally to the
north of Interstate 70.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

More rounds of storms are possible across the region Wednesday
through Friday night.

Heat will build across the region next week, with afternoon heat
indices over 100 degrees expected Monday and Tuesday. Heat indices
over 105 are likely Wednesday and Thursday, especially east of the
Flint Hills. A heat advisory has been issued, see the latest
bulletin for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 3, 6:03 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
603 PM CDT Sun Jul 3 2022

KSZ071-072-095-096-100-032330-
Wilson KS-Woodson KS-Labette KS-Neosho KS-Allen KS-
603 PM CDT Sun Jul 3 2022

...Strong thunderstorms will impact portions of Wilson, Labette,
Neosho, Woodson and Allen Counties through 630 PM CDT...

At 601 PM CDT, Doppler radar was tracking several strong
thunderstorms across southeast Kansas, moving northeast at 5 to 10
mph.

HAZARD...Wind gusts up to 50 mph, half inch hail, deadly lightning,
         locally very heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parsons, Chanute, Iola, Neodesha, Fredonia, Humboldt, Oswego, Yates
Center, Erie, Chetopa, Altamont, St. Paul, La Harpe, Gas, Moran,
Thayer, Edna, Altoona, Mound Valley and Toronto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9508 3700 9552 3738 9552 3739 9596
      3804 9596 3804 9508
TIME...MOT...LOC 2301Z 220DEG 7KT 3764 9572

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KLEINSASSER
Special weather statement, Jul 3, 6:18 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
618 PM CDT Sun Jul 3 2022

KSZ032-032345-
Russell KS-
618 PM CDT Sun Jul 3 2022

...Strong thunderstorms will impact portions of northern Russell
County through 645 PM CDT...

At 617 PM CDT, Doppler radar was tracking a few strong thunderstorms
7 miles north of Russell, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail, deadly lightning,
         locally very heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lucas, Gorham, Luray, Paradise and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9904 3913 9848 3899 9849 3888 9904
TIME...MOT...LOC 2317Z 238DEG 17KT 3899 9880

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KLEINSASSER
Special weather statement, Jul 3, 6:24 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
624 PM CDT Sun Jul 3 2022

KSZ071-072-095-040000-
Wilson KS-Woodson KS-Allen KS-
624 PM CDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of central Wilson,
eastern Woodson and northwestern Allen Counties through 700 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altoona, or near Fredonia, moving northeast at 15 mph.

HAZARD...Wind gusts of 55 mph, penny size hail, deadly lightning,
         locally very heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fredonia, Altoona, Buffalo, Neosho Falls, Benedict, Rose and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3778 9552 3746 9562 3751 9587 3804 9565
      3804 9542
TIME...MOT...LOC 2323Z 218DEG 11KT 3757 9574

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

KLEINSASSER
Special weather statement, Jul 3, 6:39 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
639 PM CDT Sun Jul 3 2022

KSZ032-040015-
Russell KS-
639 PM CDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of northern Russell
County through 715 PM CDT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Luray, or 12 miles north of Russell, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail, deadly lightning,
         locally very heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Luray, Paradise and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9904 3913 9848 3895 9888 3901 9904
TIME...MOT...LOC 2338Z 230DEG 21KT 3906 9880

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KLEINSASSER
Special weather statement, Jul 3, 6:51 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
651 PM CDT Sun Jul 3 2022

KSZ032-040015-
Russell KS-
651 PM CDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of northeastern Russell
County through 715 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm near
Luray, or 14 miles north of Russell, moving northeast at 20 mph.

HAZARD...Wind gusts of 55 mph, nickel size hail, deadly lightning,
         locally very heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Luray and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9848 3901 9880 3908 9889 3913 9884
TIME...MOT...LOC 2351Z 229DEG 17KT 3909 9878

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KLEINSASSER
Special weather statement, Jul 3, 6:56 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
656 PM CDT Sun Jul 3 2022

KSZ095-040030-
Wilson KS-
656 PM CDT Sun Jul 3 2022

...Strong thunderstorms will impact portions of central Wilson
County through 730 PM CDT...

At 655 PM CDT, Doppler radar was tracking strong thunderstorms near
Neodesha, moving northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph, penny size hail, deadly
         lightning, locally very heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Neodesha, Fredonia, Altoona and Benedict.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3738 9568 3739 9588 3770 9577 3762 9552
      3761 9553
TIME...MOT...LOC 2355Z 227DEG 5KT 3748 9574

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:59 PM CDTSpecial Weather StatementICTGreenwood31 min

Nearby

Flash Flood Warnings in Kansas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.